Transient leukoencephalopathy after intrathecal methotrexate mimicking stroke

Amit Agarwal, Kanupriya Vijay, Krishnamoorthy Thamburaj, Tao Ouyang

Research output: Contribution to journalArticle

13 Scopus citations

Abstract

Methotrexate (MTX) is an indispensable antimetabolite for the treatment of oncological and immunological disorders in all age groups. It can be administrated intravenously as well as intrathecally and may be used alone or in combination with other drugs. Chronic leukoencephalopathy is a well-known side effect of MTX, especially in conjunction with intrathecal administration. However, acute neurotoxicity with confusion, disorientation, seizures, and focal deficits may also be seen. This can clinically mimic stroke with restricted diffusion on MRI. However, unlike stroke, there is resolution of clinical and imaging findings within 1-4 weeks. We report two cases of transient leukoencephalopathy following intrathecal methotrexate, with complete clinical and radiological resolutions on follow-up.

Original languageEnglish (US)
Pages (from-to)345-347
Number of pages3
JournalEmergency Radiology
Volume18
Issue number4
DOIs
Publication statusPublished - Aug 1 2011

Keywords

  • Methotrexate (MTX)
  • Restricted diffusion
  • Stroke

ASJC Scopus subject areas

  • Emergency Medicine
  • Radiology Nuclear Medicine and imaging

Cite this